Illinois, 2011Flash Flooding and Flooding in Illinois, June 18 to 21, 2011
June 18 to 21, 2011 · NWS ILX · 6 events in 5 counties and zones
A persistent frontal boundary interacting with a very moist airmass led to periods of showers and thunderstorms across central Illinois on June 19th and 20th. The additional rainfall aggravated ongoing flooding concerns across west central and southeast parts of Illinois, which also led to a levee breach on Mauvaise Terre Creek in Scott County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- $750,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent frontal boundary interacting with a very moist airmass led to periods of showers and thunderstorms across central Illinois on June 19th and 20th. The additional rainfall aggravated ongoing flooding concerns across west central and southeast parts of Illinois, which also led to a levee breach on Mauvaise Terre Creek in Scott County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 18, 7:55 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 18, 7:55 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
855 PM CDT SAT JUN 18 2011
.DISCUSSION...
ISSUED 855 PM CDT SAT JUN 18 2011
SIMILAR SITUATION SETTING UP FOR OVERNIGHT AS WAS THE CASE LAST
NIGHT AND THIS MORNING. ONE DIFFERENCE IS THE LACK OF AN
IDENTIFIABLE SURFACE BOUNDARY OVER CENTRAL IL TO INITIATE CONVECTION
THIS EVENING. SOME AIRMASS RECOVERY FROM MORNING STORMS WAS GETTING
STARTED OVER THE SOUTHWEST WHERE THE MORE SUN GOT THROUGH AND RAISED
TEMPERATURES. SO WILL RETAIN A CHANCE POP FOR THE SOUTH/SOUTHWEST
WITH THIS IN MIND FOR THE EVENING AND DROP EVENING POPS ELSEWHERE.
OUT WEST...SEEDS OF THE NEXT MCS ARE ALREADY SPROUTING OVER CENTRAL
MO INTO SOUTHEASTERN KS. STORMS SOUTH OF COLUMBIA ARE MOVING
NORTHEAST...THIS SHOULD BECOME MORE EASTERLY AND POSSIBLY A LITTLE
SOUTH OF EAST AS THE STORM MORTION VECTORS VEER UNDER SHORTWAVE
RIDGING ALONG THE MS RIVER. THE HEAVIEST QPF IS FORECAST TO BE JUST
TO OUR SOUTH...OR POSSIBLY RIGHT AGAINST US OVERNIGHT. HOWEVER GIVEN
THE EXCESSIVE RAINFALL ALREADY EXPERIENCED THIS MORNING...WILL KEEP
THE FLASH FLOOD WATCH GOING THROUGH 12Z SUN.
FOR SANGAMON COUNTY...A FLASH FLOOD WATCH THROUGH 12Z MON WAS ISSUED
EARLIER DUE TO POSSIBLE FLOODING IF THE SPAULDING DAM OPERATORS
NEEDED TO LET MORE WATER OUT THROUGH THE SPILLWAY TO CONTROL LAKE
SPRINGFIELD WATER LEVELS. THE NEED HAS ARISEN TO OPEN THE DAM GATES
MORE THIS EVENING...AND A FLASH FLOOD WARNING HAS BEEN ISSUED.
THEREFORE THIS EVENING WILL CANCEL THE FLASH FLOOD WATCH THAT WAS
DUE TO THE DAM RELEASE...AND REINCORPORATE SANGAMON COUNTY INTO THE
REST OF THE WATCH IN EFFECT THROUGH 12Z SUN FOR POSSIBLE LATE NIGHT
HEAVY RAINFALL.
04
&&
.AVIATION...
ISSUED 615 PM CDT SAT JUN 18 2011
THE OVERALL WEATHER SETUP FOR TONIGHT IS SIMILAR TO 24HR AGO.
AIRMASS OVER MUCH OF CENTRAL IL HAS BEEN TURNED OVER BY PREVIOUS
CONVECTION AND SURFACE-BASED RECOVERY IS WEAK AND CONFINED TO SOUTH
OF A LINE EOK-LWV. THIS LINE ALSO COINCIDES WITH THE AREA OF 850 MB
MASS CONVERGENCE ASSOCIATED WITH WARM FRONT TO THE SOUTHWEST. AT THE
SURFACE...THE WARM FRONT RUNS FROM SOUTHERN KS INTO FAR SOUTHERN IL
AND THIS WILL BE THE PRIMARY FOCUS FOR ROBUST DEVELOPMENT LATE THIS
AFTERNOON/EARLY EVENING. OTHER DEVELOPMENT WILL ALSO BE POSSIBLE
FURTHER NORTHEAST ASSOCIATED WITH THE 850MB FRONT MAINLY LATE AS THE
NOCTURNAL LOW LEVEL JET INCREASES. SO FOR THE TAFS...WILL KEEP
THINGS DRY THIS EVENING...THEN VCTS FOR SPI TOWARD 03Z AND LATER FOR
PIA/DEC. SINCE MEAN STORM MOTION VECTORS ARE POINTED TOWARD THE
SOUTHEAST...WILL KEEP PCPN OUT OF BMI/CMI UNTIL AROUND 09Z. COVERAGE
SHOULD THEN INCREASE TO WARRANT A TEMPO FOR THUNDER AT SPRINGFIELD
IN THE 07Z-11Z TIMEFRAME. AFTER THAT...MESOSCALE INTERACTIONS MAKE
PCPN TIMING DIFFICULT FOR ANY PARTICULAR PLACE. WILL INSERT AN
AREA-WIDE VCSH FOR SUNDAY MORNING...THEN MAKE IT DRY AFTER 17Z SUN.
04
&&
.PREV DISCUSSION...
ISSUED 255 PM CDT SAT JUN 18 2011
MCS WHICH ROLLED ACROSS SOUTHERN PORTIONS OF THE CWA HAS WEAKENED
AND EXITED THE AREA...ALTHOUGH A FEW LIGHT SHOWERS LINGER NEAR
SPRINGFIELD AND TAYLORVILLE. RADAR OVERESTIMATED THE RAINFALL LAST
NIGHT BY ABOUT A FACTOR OF TWO...BUT THERE WAS STILL MANY REPORTS OF
4 TO 6 INCHES OF RAIN ACROSS MORGAN/WESTERN SANGAMON COUNTIES...AS
WELL AS 3 TO 5 INCHES FROM SOUTHERN SHELBY COUNTY SOUTHEAST TO
LAWRENCEVILLE.
MAIN FORECAST CONCERN INVOLVES THE PLACEMENT OF THE NEXT MCS LATER
TONIGHT...WITH ANY POTENTIAL FLOODING.
SHORT TERM...TONIGHT THROUGH MONDAY...
FLASH FLOOD WATCH HAS BEEN ISSUED ALONG THE SOUTHERN EDGES OF THE
CWA FOR TWO REASONS. THE FIRST IS DUE TO THE EXCESSIVE RAINFALL LAST
NIGHT...AND POTENTIAL MCS TONIGHT. WHILE SEVERAL MODEL SOLUTIONS
SUGGESTS THE HEAVIEST CORE OF THIS MCS TO REMAIN FURTHER SOUTH
TONIGHT...FLASH FLOOD GUIDANCE IS UNDERSTANDABLY VERY LOW -- AROUND
AN INCH IN 3 HOURS SOUTH OF I-70. EXACT PLACEMENT OF THE MCS TRACK
IS A BIT IN FLUX DUE TO THE VARIOUS BOUNDARIES FROM THE EARLIER
STORMS...SO IT COULD CONCEIVABLY TRACK FURTHER NORTH. THE WATCH WILL
RUN THROUGH 12Z SUNDAY IN MOST AREAS. HOWEVER...IT WAS ISSUED
THROUGH MONDAY MORNING FOR SANGAMON COUNTY DUE TO FLOODING POTENTIAL
CAUSED BY DAM RELEASES FROM LAKE SPRINGFIELD.
BY SUNDAY...RAINFALL SHOULD BE TAPERING OFF AS THE PERSISTENT
FRONTAL BOUNDARY OVER THE AREA GETS A HEALTHY BOOST NORTHWARD.
SUNDAY NIGHT MCS POTENTIAL APPEARS TO FOCUS MORE TO OUR
NORTHWEST...SO WILL CONFINE ANY POPS TO AREAS MAINLY NORTHWEST OF
I-55. ANY LINGERING RAIN ON MONDAY SHOULD BE ACROSS THE NORTHERN
CWA.
TEMPERATURES ON SUNDAY WILL BE INFLUENCED BY ANY CLOUD DEBRIS FROM
THE MCS...BUT SHOULD WARM UP INTO THE LOWER 90S IN THE SOUTH HALF OF
THE CWA BY MONDAY...FOLLOWING THE PASSAGE OF THE WARM FRONT.
LONG TERM...TUESDAY THROUGH SATURDAY...
MODELS CONTINUE TO ADVERTISE A STRENGTHENING STORM SYSTEM ACROSS THE
CENTRAL PLAINS LATE MONDAY...SLOWLY LIFTING NORTHEAST THROUGH
MIDWEEK AS IT OCCLUDES. BEST RAIN CHANCES FROM THIS SYSTEM APPEAR TO
BE TUESDAY AFTERNOON INTO EARLY WEDNESDAY...UNTIL THE COLD FRONT
PUSHES THROUGH THE AREA. WRAPAROUND CIRCULATION/TROUGH ACTIVITY
AROUND THE LOW MAY LINGER A FEW SHOWERS THROUGH WEDNESDAY...ALTHOUGH
THE LATEST ECMWF IS DRIER IN THIS REGARD.
DEEP UPPER TROUGHING TO LINGER ACROSS THE AREA THURSDAY INTO EARLY
FRIDAY...AS A RIDGE AMPLIFIES ACROSS THE WESTERN PLAINS. COOLER
NORTHEAST FLOW WILL KEEP TEMPERATURES BELOW NORMAL THURSDAY AND
FRIDAY. THE RIDGE WILL BUILD EASTWARD THIS WEEKEND...WHICH WILL
RESULT IN A WARMING TREND JUST BEYOND THE CURRENT FORECAST PERIOD.
GEELHART
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
MORNING FOR ILZ049-050-052-061-066-067-071>073.
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ILZ051.
&&
Hazardous weather outlook, Jun 18, 2:43 PM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
343 PM CDT SAT JUN 18 2011
ILZ029-031-036-037-040-041-047-191100-
CASS-FULTON-MASON-PEORIA-SCHUYLER-TAZEWELL-WOODFORD-
343 PM CDT SAT JUN 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
A SERIES OF THUNDERSTORM COMPLEXES WILL MOVE ACROSS THE AREA
THROUGH TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...PARTICULARLY
LATER THIS EVENING AND OVERNIGHT.
FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FROM PEORIA AND
DOWN STREAM FOR THE NEXT SEVERAL DAYS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER COMPLEX OF THUNDERSTORMS IS POSSIBLE ON SUNDAY AS A
FRONTAL SYSTEM LINGERS OVER THE AREA. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT.
AFTER A BRIEF BREAK ON MONDAY...A WEATHER SYSTEM WILL BRING
THUNDERSTORM CHANCES BACK TO THE REGION FOR TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
ILZ049-050-191100-
MORGAN-SCOTT-
343 PM CDT SAT JUN 18 2011
...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
SUNDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
A SERIES OF THUNDERSTORM COMPLEXES WILL MOVE ACROSS THE AREA
THROUGH TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...PARTICULARLY
LATER THIS EVENING AND OVERNIGHT.
FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FROM PEORIA AND
DOWN STREAM FOR THE NEXT SEVERAL DAYS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER COMPLEX OF THUNDERSTORMS IS POSSIBLE ON SUNDAY AS A
FRONTAL SYSTEM LINGERS OVER THE AREA. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT.
AFTER A BRIEF BREAK ON MONDAY...A WEATHER SYSTEM WILL BRING
THUNDERSTORM CHANCES BACK TO THE REGION FOR TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
ILZ052-061-066-067-071>073-191100-
CHRISTIAN-CLAY-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-SHELBY-
343 PM CDT SAT JUN 18 2011
...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
SUNDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
A SERIES OF THUNDERSTORM COMPLEXES WILL MOVE ACROSS THE AREA
THROUGH TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...PARTICULARLY
LATER THIS EVENING AND OVERNIGHT.
MANY AREAS ALONG AND SOUTH OF INTERSTATE 72 HAVE ALREADY HAD
ANYWHERE FROM ONE TO FIVE INCHES OF RAIN THIS
MORNING...ESPECIALLY AREAS WEST OF INTERSTATE 55. THESE LOCATIONS
HAVE SATURATED GROUND...PONDING...AND FLOODING. ANY ADDITIONAL
RAINFALL WILL ENHANCE THE THREAT FOR FLASH FLOODING THROUGH THE
OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER COMPLEX OF THUNDERSTORMS IS POSSIBLE ON SUNDAY AS A
FRONTAL SYSTEM LINGERS OVER THE AREA. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT.
AFTER A BRIEF BREAK ON MONDAY...A WEATHER SYSTEM WILL BRING
THUNDERSTORM CHANCES BACK TO THE REGION FOR TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
ILZ027-028-030-038-042>046-048-053>057-062-063-068-191100-
CHAMPAIGN-CLARK-COLES-CRAWFORD-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
KNOX-LOGAN-MACON-MARSHALL-MCLEAN-MENARD-MOULTRIE-PIATT-STARK-
VERMILION-
343 PM CDT SAT JUN 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
A SERIES OF THUNDERSTORM COMPLEXES WILL MOVE ACROSS THE AREA
THROUGH TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...PARTICULARLY
LATER THIS EVENING AND OVERNIGHT.
MANY AREAS ALONG AND SOUTH OF INTERSTATE 72 HAVE ALREADY HAD
ANYWHERE FROM ONE TO FIVE INCHES OF RAIN THIS
MORNING...ESPECIALLY AREAS WEST OF INTERSTATE 55. THESE LOCATIONS
HAVE SATURATED GROUND...PONDING...AND FLOODING. ANY ADDITIONAL
RAINFALL WILL ENHANCE THE THREAT FOR FLASH FLOODING THROUGH THE
OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER COMPLEX OF THUNDERSTORMS IS POSSIBLE ON SUNDAY AS A
FRONTAL SYSTEM LINGERS OVER THE AREA. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT.
AFTER A BRIEF BREAK ON MONDAY...A WEATHER SYSTEM WILL BRING
THUNDERSTORM CHANCES BACK TO THE REGION FOR TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
ILZ051-191100-
SANGAMON-
343 PM CDT SAT JUN 18 2011
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
A SERIES OF THUNDERSTORM COMPLEXES WILL MOVE ACROSS THE AREA
THROUGH TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...PARTICULARLY
LATER THIS EVENING AND OVERNIGHT.
MANY AREAS ALONG AND SOUTH OF INTERSTATE 72 HAVE ALREADY HAD
ANYWHERE FROM ONE TO FIVE INCHES OF RAIN THIS
MORNING...ESPECIALLY AREAS WEST OF INTERSTATE 55. THESE LOCATIONS
HAVE SATURATED GROUND...PONDING...AND FLOODING. ANY ADDITIONAL
RAINFALL WILL ENHANCE THE THREAT FOR FLASH FLOODING THROUGH THE
OVERNIGHT HOURS.
IN ADDITION...INCREASED RELEASES FROM SPAULDING
DAME AT LAKE SPRINGFIELD WILL SEND INCREASED FLOW TO THE SUGAR
CREEK DOWNSTREAM FROM THE DAM. MANY POTENTIAL WATER ISSUES FOR THE
AREA ARE CREATING A DANGEROUS FLOOD THREAT. STAY VERY ALERT TO
CHANGING CONDITIONS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER COMPLEX OF THUNDERSTORMS IS POSSIBLE ON SUNDAY AS A
FRONTAL SYSTEM LINGERS OVER THE AREA. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT.
AFTER A BRIEF BREAK ON MONDAY...A WEATHER SYSTEM WILL BRING
THUNDERSTORM CHANCES BACK TO THE REGION FOR TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
HJS
Flood, Morgan
- When
- June 18, 9:33 PM CST to June 20, 4:47 PM CST
- Where
- Morgan County, 4.41 mi NE of Meredosia to 1.86 mi NW of Chapin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.877, -90.514
The impacts of the flash flooding from the late evening of June 17th into the early morning of June 18th continued for nearly two more days. In addition, another 1.00 to 2.00 of rain fell over the flooded area from June 18th into the 19th. Many streets in Jacksonville, and the rural roads and state highways in much of the county were flooded for almost three days. The water finally receded on most roadways by late afternoon on June 20th. The damage at the Jacksonville Water Treatment facility resulted in a boil order due to contaminated water, which lasted for nearly three additional weeks for almost 25,000 people. Many businesses, including the Nestle Chocolate factory and Pactiv Manufacturing, remained closed until June 25th due to water damage and the lack of potable water. See the Flash Flood entry for June 17th-18th for estimated damages due to this historic flooding.
Flood, Sangamon
- When
- June 18, 9:33 PM CST to June 19, 5:30 PM CST
- Where
- Sangamon County, 5.3 mi WNW of Berlin to 2.81 mi WSW of Lowder
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 39.785, -89.989
The impacts of the flash flooding from the late evening of June 17th into the early morning of June 18th continued for another 20 hours in western Sangamon County. In addition, another 1.00 to 2.00 of rain fell over the flooded area from June 18th into the 19th.
During the afternoon of June 18th at 1:55 PM LST, a 75 year old man drove around a barricade into a flooded roadway on East Loami Road near the Lick Creek South Fork. He climbed to the top of the vehicle, but it was swept away by the rapid current. His truck was found in a nearby pond, but his body was not recovered until the morning of June 20th.
Many streets in Loami and New Berlin, and the rural roads and state highways in western parts of the county were flooded for almost 48 hours. The water finally receded on most roadways by early evening on June 19th.
See the Flash Flood entry for June 17th-18th for estimated damages due to this historic flooding.
Flash Flood, Effingham
- When
- June 19, 4:00 AM CST to 12:30 PM CST
- Where
- Effingham County, 3.04 mi NW of Beecher City to 2.35 mi W of Edgewood
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.214, -88.806
Early morning thunderstorms with very heavy rainfall produced flash flooding in much of Effingham County for the second time in less than 24 hours. Reports indicated that 2.00 to 3.00 of rain occurred in areas with very saturated ground and where flash flooding has just receded. Many streets in Effingham were flooded, and most rural roads in the county were impassable.
Flash Flood, Shelby
- When
- June 19, 4:00 AM CST to 12:30 PM CST
- Where
- Shelby County, 2.89 mi NNW of Oconee to 3.26 mi SW of Hanson
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.319, -89.140
Early morning thunderstorms with very heavy rainfall produced flash flooding in extreme southern Shelby County for the second time in less than 24 hours. Reports indicated that 2.00 to 3.00 of rain occurred in areas with very saturated ground and where flash flooding has just receded. Illinois Route 128 south of Shelbyville was closed all morning, and most rural roads in the southern part of the county were impassable.
Flash Flood, Scott
- When
- June 19, 4:30 AM CST to 6:30 PM CST
- Where
- Scott County, 1.87 mi NNW of Oxville to 1.1 mi WSW of Oxville
- Cause
- Dam / Levee Break
- Property damage
- $100,000
- Crop damage
- $750,000
- Reported by
- Law Enforcement
- Coordinates
- 39.724, -90.585
A levee on the Mauvaise Terre Creek near Oxville broke in three places due to rapid streamflow from flooding upstream in Morgan County, and renewed heavy rain. The resulting flooding inundated State Route 100 north of I-72, covered nearly 2,000 acres of crops with water, and closed roads in and out of Oxville.
An 84 year old woman drove her car into the flood waters of the Mauvaise Terre Creek just before the levees failed. She was rescued and uninjured, but her car was damaged.
Flood, Scott
- When
- June 19, 6:30 PM CST to June 21, 8:30 AM CST
- Where
- Scott County, 1.87 mi NNW of Oxville to 1.1 mi WSW of Oxville
- Cause
- Dam / Levee Break
- Reported by
- Law Enforcement
- Coordinates
- 39.724, -90.585
Areal flooding continued into the early morning of June 21st due to three levees which broke on the Mauvaise Terre Creek near Oxville early in the morning on June 19th. State Route 100 north of I-72 was impassable, nearly 2,000 acres of crops were covered with water, and west bound roads in and out of Oxville were inundated. The flooding subsided on the roadways shortly after daybreak on June 21st.
See the corresponding Flash Flood entry on June 19th for details about damage amounts from this flood.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Sangamon | 2011-06-18 | 75 | Male | Vehicle/Towed Trailer | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 18, 20111 death · 1 injured · $3.3 million · 1.75 in hail · 36 events
- Damaging Winds in North Carolina, June 18, 20111 death · $76,000 · 50 kt wind · 26 events
- Tornadoes and Hail in Missouri, June 18 to 19, 20113 injured · $150,000 · EF2 · 23 events
- Hail and Damaging Winds in Nebraska, June 18, 2011$21 million · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, June 18, 20112 injured · $1.4 million · 1.75 in hail · 15 events
- Wildfire in Texas, June 18 to 24, 2011$2.0 million · 1 event
- Tornadoes and Flash Flood in Missouri, June 18 to 19, 2011$68,000 · EF1 · 43 events
- Damaging Winds in Alabama, June 18, 2011$252,000 · 65 kt wind · 35 events
- Wildfire in Texas, June 18 to 22, 2011$490,000 · 6 events
- Wildfire in North Carolina, June 18 to 30, 2011$500,000 · 1 event
- Damaging Winds in Missouri, June 18, 20111 injured · $111,000 · 65 kt wind · 16 events
- Wildfire and High Wind in Texas, June 18 to 20, 2011$250,000 · 54 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328528, 328634, 329033, 329035, 328657, 328661.